Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 28, 2025, 5:48 PM CDT for Dodge County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2025, 5:48 PM CDT (22:48 UTC)
- Expired
- Apr 28, 2025, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:41 PM CDT, 3 hours 7 minutes earlier. Its key messages:
- Late this afternoon/this evening, severe weather threat remains over the area with timing to be mainly 6 PM to midnight. Storms will move over the area and would be in a very favorable environment for rapid development. These storms would have the potential to produce strong (EF2+) tornadoes and hail in excess of 2 inches in diameter. Severe weather threat will be across the whole area, however the higher threat will be over southeast Minnesota and western Wisconsin.
- Another round of showers and a few storms Wednesday afternoon into Thursday. QPF amounts expected to be less than a half of an inch.
- Warming trend this weekend. High temperatures warming into the 70s possibly near 80 in a few locations by early next week.
Area forecast discussion, Apr 28, 2:41 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 241 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Late this afternoon/this evening, severe weather threat remains over the area with timing to be mainly 6 PM to midnight. Storms will move over the area and would be in a very favorable environment for rapid development. These storms would have the potential to produce strong (EF2+) tornadoes and hail in excess of 2 inches in diameter. Severe weather threat will be across the whole area, however the higher threat will be over southeast Minnesota and western Wisconsin. - Another round of showers and a few storms Wednesday afternoon into Thursday. QPF amounts expected to be less than a half of an inch. - Warming trend this weekend. High temperatures warming into the 70s possibly near 80 in a few locations by early next week. && .DISCUSSION... Issued at 241 PM CDT Mon Apr 28 2025 Late This Afternoon through Tonight The atmosphere continues to evolve rapidly across the region ahead of a stacked low pressure area over the ND/SD border at 18Z. Surface dewpoints are surging northward and northeast into the area with 60F+ now into central MN trailing southeast to the Miss river and into SW WI. GOES visible imagery clearly shows the slightly capped warm sector ahead of a dry line and wind shift over SW MN. Clearing and warming extended east about 3 counties to just west of Interstate 35 at 1830Z with SPC mesoa indicating MLCAPE around 2500J/Kg. This favorable sector of instability will continue to progress east across southern MN today, arriving by early evening. The wind shear for tornadoes is more favorable slightly further east of the storms in the cloud/capped region /300-400 ms/s2 0-1km SRH/ in the southerly and slight southeast surface wind flow. Just ahead of the storms in SW MN, the winds veer to SSW lowering the SRH to much more modest and less tornadic values. Some veering in the low-level wind flow is expected to occur over southeast MN and northeast IA when these storms move in within the 6-9 pm window with still a perky ~250 m2/s2 0-1km SRH expected. At some point near our forecast area, the discrete supercells are still expected to congeal moving the threat from strong /EF2+ tornado possible/ to a QLCS tornado threat as the evening progresses. With ample deep shear and the forcing, large hail is a threat with the supercells before transitioning to an increasing line/wind threat. The area further east of the incoming supercells/line, mainly WI, is the lower confidence area with near-surface temperatures warming in the clearing in central WI. Through about 4 pm, elevated modest MUCAPE of 1k J/Kg will promote isolated severe hail reports. After that time, depending on the differential heating boundary in SW/Central WI intensity, could support surface-based storms and the richer low-level helicity environment to produce a tornado. We will be watching closely for this as the afternoon wears on. With confluent flow noticed in the observations and storm growth occurring entering this zone, seems we are realizing our round 1 messaging threat in western WI. Tuesday through Thursday Surface ridge builds into the region Tuesday. Subsidence underneath surface ridge should allow skies to clear and winds to diminish Tuesday afternoon across the forecast area. Upper level closed low weakens and tracks slowly into the Southern Plains Wednesday into Thursday. Impulses eject out of the upper level closed low into the central Plains/Upper Mississippi River Valley. There is enough forcing/moisture convergence with each impulse and will spread showers into the forecast area. Instability is limited and confined to the southern parts of the forecast area where a few storms could develop Wednesday night into Thursday. Thursday night through Monday Main forecast concerns are on and off small chances of showers through the forecast period. Upper level pattern goes from upper level trough over the Upper Great Lakes region early in the period then southwesterly flow aloft develops over the central United States over the weekend. As upper level trough tracks east into the northeast United States small chance of showers are possible Friday. Shortwave ridge builds into the Upper Mississippi River Valley Saturday and mainly dry weather can be expected. A weak piece of energy embedded in the southwesterly flow aloft will move into the Upper Midwest/Upper Mississippi River Valley Sunday into Monday. Weak moisture transport/convergence and weak lift associated with the piece energy will produce small chance of showers both days. Temperatures will be on a warming trend for the weekend...as southerly flow aloft advect warmer temperatures into the forecast area. High temperatures will be in the middle 50s to lower 60s Friday and warm into the 70s by Sunday into Monday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon Apr 28 2025 Main taf concerns through the taf period are showers/storms this afternoon/evening and MVFR/IFR conditions this afternoon and into Tuesday morning. Latest metars show MVFR/IFR conditions across southeast Minnesota/western Wisconsin. Have introduced ceiling heights in IFR conditions at RST (900feet) this afternoon. LSE taf site will remain in VFR through this afternoon. Then...a cold front will move across the Upper Mississippi River Valley this afternoon/evening. Showers/storms will develop along the front and impact both RST/LSE taf sites late this afternoon into the evening hours. Some of the storms could be severe with potential gusts of around 50 knots and large hail. At this time time frame for the potential of severe storms is 01z Tuesday to 05z Tuesday. After cold front passes...ceilings will lower back into MVFR at both taf sites. Ceilings could improve into VFR late in the taf period...timing would be after 16z Tuesday. Have not introduced VFR condition in the tafs. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Baumgardt/DTJ AVIATION...DTJ
Hazardous weather outlook, Apr 28, 11:57 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1157 AM CDT Mon Apr 28 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1157 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms may develop over northeast Iowa, western and central Wisconsin later this afternoon between 4 pm and 8 pm. This is later than previous forecasts. There is a narrow window in which these storms could produce a tornado and hail of 1 to 2 inches in diameter. Confidence is highest for severe storms late this afternoon and tonight, especially over southeast Minnesota, northeast Iowa, and into west-central Wisconsin. These storms are expected to develop near or just west of the Interstate 35 corridor and move east. Large hail, damaging winds, and tornadoes are all possible. Highest threat window currently lies between 6 pm and midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of storms mainly south of Interstate 90 from Wednesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely needed this afternoon and evening, especially in southern Minnesota, parts of northeast Iowa, and into western Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for noon today. db
In the hours before
Special weather statement, Apr 28, 1:35 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Mon Apr 28 2025
WIZ029-034-281900-
Jackson WI-Clark WI-
135 PM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millston, or 8 miles east of Black River Falls, moving northeast at
55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Clark
and east central Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, The Black River
Correctional Center, Potters Flowage, Seventeen Flowage, The
Cunningham Airfield, Pray, Lake Wazee, Nevins, Pigeon Creek
Campground, and Chili Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9064 4430 9080 4463 9032 4436 9032
TIME...MOT...LOC 1835Z 227DEG 46KT 4429 9067
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NaylorSpecial weather statement, Apr 28, 1:54 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Mon Apr 28 2025
WIZ034-041-042-281930-
Jackson WI-La Crosse WI-Monroe WI-
154 PM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE...
SOUTHEASTERN JACKSON AND NORTHERN MONROE COUNTIES THROUGH 230 PM
CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Fort Mc Coy around 200 PM CDT.
Other locations impacted by this storm include Warrens, Pigeon Creek
Campground, County Roads I And I I, Jackson Pass, The North Flowage,
Rockland, Tunnel City, Valley Junction, Jellystone Park Near Warrens,
and The Rezin Landing Strip.
This includes the following highways...
Interstate 94 between mile markers 126 and 145.
Interstate 90 in Wisconsin between mile markers 17 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4380 9088 4391 9101 4429 9062 4409 9031
4407 9031
TIME...MOT...LOC 1854Z 228DEG 57KT 4400 9078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NaylorLocal storm report, Apr 28, 3:41 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
341 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail 2 SE Sidney 44.53N 90.63W
04/28/2025 M1.25 Inch Clark WI Public
0307 PM Hail 3 SW Sidney 44.52N 90.68W
04/28/2025 E1.00 Inch Clark WI Public
Public report relayed by broadcast media.
&&
APFThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:39 AM CDT | Special Weather Statement | ARX | Clark | 66 min |
| Apr 28, 9:18 AM CDT | Special Weather Statement | ARX | Jackson | 27 min |
| Apr 28, 9:36 AM CDT | Special Weather Statement | ARX | Clark | 39 min |
| Apr 28, 1:35 PM CDT | Special Weather Statement | ARX | Jackson | 25 min |
| Apr 28, 1:54 PM CDT | Special Weather Statement | ARX | Monroe | 36 min |
| Apr 28, 3:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 23 min |
| Apr 28, 9:04 AM CDT | Special Weather Statement | ARX | Fayette | 41 min |
| Apr 28, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.